Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Why am I getting sinus drainage, chest tightness and nausea after eating dairy products?

User rating for this question
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
Whenever I eat dairy products I get a lot sinus drainage followed by chest tightness, nausea, and sometimes vomiting. I use an inhaler and/or Primatene to relieve symptoms. I'm concerned because the symptoms are getting worse.
Posted Tue, 5 Feb 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 2 hours later
Welcome to Healthcare Magic and thank you for writing to us.

Your symptoms of rhinitis (sinus drainage), chest tightness, nausea and vomiting after eating dairy products would be consistent with milk allergy. However, it is very unusual to present at this age unless you have always had it all your life.
It is also possible that although you attribute it to the dairy products, you may have concomitant house dust mite or other aeroallergen sensitivity, and what you have is milk (lactose) intolerance that is more common.

Of course, you need to get blood tests done for IgE levels, specific IgE levels against aeroallergens, food mixes (with milk and nuts including wheat) to see if you have sensitivity to these allergens.
If tests are negative, you can opt for skin prick tests against foods to see if these are positive.
If the combination of both tests are negative, chances of IgE-mediated food allergy is low, and intolerance is high keeping in mind your symptoms.
The aeroallergens (with fungal allergens) will give an idea if the asthma is allergic, although it is likely given the history of hay fever.
If food allergy is proven then you need to avoid the trigger even in little quantities.
In patients with intolerance, they are able to eat or consume little amounts such as milk in tea or coffee but not a glass of milk.

I hope that was helpful.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: Why am I getting sinus drainage, chest tightness and nausea after eating dairy products? 19 minutes later
Forgot to mention that the chest tightness can be quite severe, but, of course, the pain is relieved with the inhaler and/or Primatene.
Answered by Dr. Sujoy Khan 8 minutes later

I am aware that Primatene Mist inhaler is the only inhaler that can be purchased in the US without a prescription (over-the-counter). However, this contains adrenaline in the form of mist and NOT recommended to be used for chest pains or asthma attacks.
I have prescribed this inhaler to patients only swelling attacks affecting the lip or tongue.

Therefore, you need (1) an extensive review of the asthma medications; and definitely should be on steroid inhalers (budesonide) if not combination inhalers such as Seroflo or symbicort; (2) fasting glucose, lipid profile, ECG, ECHO to assess your heart condition and if required have a GTN spray for chest pains but only after assessed by your doctor.
Please do NOT rely on the Primatene inhaler to sort out the type of pains you are having.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor